Alert archive / North Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Newport/Morehead City, NC

August 7, 2017Tyrrell County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Aug 7, 2017, 3:39 PM EDT for Tyrrell County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2017, 3:39 PM EDT (19:39 UTC)
Expired
Aug 7, 2017, 4:15 PM EDT
In force
36 min
Issued by
NWS Newport/Morehead City, NC

County Tyrrell County, NC

The radar

The Norfolk radar (KAKQ), 139 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1192 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

150 
WWUS82 KMHX 071939
SPSMHX

Special Weather Statement
National Weather Service Newport/Morehead City NC
339 PM EDT MON AUG 7 2017

NCZ045-046-072015-
Washington-Tyrrell-
339 PM EDT MON AUG 7 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WASHINGTON AND
NORTHERN TYRRELL COUNTIES...

At 339 PM EDT, a strong thunderstorm was located over Columbia, or 22
miles south of Weeksville, moving northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Alligator, Columbia, WOODLEY and NEWFOUNDLAND. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3596 7596 3576 7630 3592 7640 3597 7630
      3601 7612
TIME...MOT...LOC 1939Z 231DEG 35KT 3589 7627 

$$

SGK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:30 PM EDT, 9 minutes earlier.

Area forecast discussion, Aug 7, 3:30 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
330 PM EDT Mon Aug 7 2017

.SYNOPSIS...
A cold front will cross the area overnight and Tuesday and stall
Tuesday night into Wednesday. The front will lift north as a
warm front Thursday. High pressure will gradually build over the
southeast coast by next weekend as a trough lingers over the
Coastal Plains.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 235 PM Monday...Convection firing up in moist unstable
airmass across our southern zones where skies cleared followed
morning round of convection. Most of the cells will produce
heavy rainfall and frequent lightning given precipitable water
values at or above 2 inches, but a few storms could become
briefly strong or severe with gusty winds. The threat of strong
or marginally severe storms will likely spread north through the
late afternoon and evening before waning later this evening as a
cold front starts to slowly drop south from Virginia toward
morning. The higher PoPs will shift to the northwestern half of
the CWA overnight with lesser chances to the south given the
proximity of the approaching cold front and some weak shortwave
energy which will likely arrive closer to midnight. Muggy
overnight lows of 73 to 76 degrees expected CWA-wide.

&&

.SHORT TERM /TUESDAY/...
As of 240 PM Monday...Numerous showers and embedded
thunderstorms will accompany the cold front across the region on
Tuesday and have raised PoPs to categorical area-wide as most
every location should receive measurable rain on Tuesday.
Instability will be more modest on Tuesday with CAPE values only
about 1000-1500 J/kg and LI's only around -1 or -2, so expect
only embedded mostly elevated convection. With minimal sunshine,
high temperatures will only rise to the lower 80s, following
muggy lows in the mid 70s for Tuesday. Rainfall amounts of one-
half to locally one-inch will be possible given precipitable
water values of 2 to 2.5 inches.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 330 PM Mon...Most of the week will be unsettled as the
region will be under cyclonic flow aloft and above climo PW's.

Tuesday Night through Wednesday....The exception to the
unsettled pattern will be this period, as cool front will pass
completely through E NC by Tue evening. Some lingering showers
and an iso storm could be found across southern zones, though
most areas will be drying out. Cooler and drier air filter into
the region with TD's falling through the 60s. Lows Tue night
pleasant in the mid/upr 60s. Removed pops further for Wed, with
chance pops relegated to the southern half, where some sct
overrunning showers may exist as 850mb flow is still southerly
with NE sfc winds. Highs Wed will be pleasant with readings in
the low 80s area wide.

Thursday through Sunday...Better precip chances come back on
Thursday as the aforementioned front lifts north as a warm
front, though due to convective nature of the precip, will
continue to cap pops at 40-50 percent for now. Highs moderate
back into the mid 80s.

Friday through Monday...Similar situation for Friday through
early next week, though best pops will be inland from the coast
as mid Atlantic ridge begins to build towards E NC and thermal
trough develops across the Piedmont. Temps will climb back
closer to climo with highs in the mid/upr 80s.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Short Term /through 18Z Tuesday/...
As of 1245 PM Monday...With initial wave of showers/tstms now
moving off the Outer Banks, all TAF sites have gone back to VFR
status at early afternoon. They should remain VFR outside of
scattered convection through the remainder of the afternoon and
early evening. Cold front will start to cross the CWA from north
to south after 06z spreading in lower ceilings and patches of
MVFR fog and have indicated several hours of MVFR ceilings
through the latter hours of the TAF cycle.

Long Term /Tuesday Night through Saturday/...
As of 330 PM Mon...VFR conditions will prevail most of the
TAF period. However, tempo sub VFR conditions as showers and
thunderstorms are forecasted each afternoon/evening Thur through
the weekend. Areas where it rained will be susceptible to
patchy ground fog and periods of sub-VFR conditions during the
early morning hours each day.

&&

.MARINE...
Short Term /Tonight and Tuesday/...
As of 245 PM Monday...SW winds starting to increase over the
central waters and should increase to 20-25 knots over the
waters and Pamlico Sound later this evening into tonight as cold
front approaches from the north. Per latest NWPS/SWAN model,
seas will build as high as 6 to 8 feet later tonight into
Tuesday. Cold front will enter the far northern waters toward
morning and slowly work north to south during the day with winds
veer to WNW/NW during the day on Tuesday. Winds will start to
diminish in the afternoon, but seas will remain elevated until
at least 00Z on Wednesday.

Long Term /Tuesday Night through Saturday/...
As of 330 PM Mon...Winds will become NE as high as 15 knots
after the frontal passage on Tue evening and then remain in the
10 kt range through Wednesday. Seas will subside to 2-4 ft
Tuesday night and then 2-3 ft for the rest of the week. The
front will lift north as a warm front on Thursday with winds
switching back to the southeast generally around 10 knots.
Winds then become S to SW and increase a bit into the 10-15 kt
range Friday into the weekend as high pres builds towards the
coast and a trough remains inland.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
     098-103-104.
MARINE...Small Craft Advisory from 6 PM this evening to 8 AM EDT
     Tuesday for AMZ135-150.
     Small Craft Advisory from 6 PM this evening to 8 PM EDT
     Tuesday for AMZ152-154.
     Small Craft Advisory from 6 PM this evening to 5 PM EDT
     Tuesday for AMZ156-158.

&&

SYNOPSIS...CTC
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...TL
AVIATION...CTC/TL
MARINE...CTC/TL
Hazardous weather outlook, Aug 7, 3:57 AM EDT, 11 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
357 AM EDT Mon Aug 7 2017

NCZ029-044>047-079>081-090>094-080800-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
357 AM EDT Mon Aug 7 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Scattered strong to possibly severe thunderstorms are forecast to
develop this afternoon into this evening ahead of a weak cold front.
Damaging wind gusts and torrential downpours will be the main
threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered to numerous showers and thunderstorms expected Tuesday.
Locally heavy downpours likely in spots with minor poor drainage
flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-080800-
Outer Banks Dare-
357 AM EDT Mon Aug 7 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING FROM RODANTHE SOUTH...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Scattered strong to possibly severe thunderstorms are forecast to
develop this afternoon into this evening ahead of a weak cold front.
Damaging wind gusts and torrential downpours will be the main
threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered to numerous showers and thunderstorms expected Tuesday.
Locally heavy downpours likely in spots with minor poor drainage
flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-104-080800-
Carteret-Onslow-Outer Banks Hyde-
357 AM EDT Mon Aug 7 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered to numerous showers and thunderstorms expected Tuesday.
Locally heavy downpours likely in spots with minor poor drainage
flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 2:10 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
210 PM EDT MON AUG 7 2017

NCZ092-093-095-098-071845-
Onslow-Jones-Craven-Carteret-
210 PM EDT MON AUG 7 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JONES...SOUTH
CENTRAL CRAVEN...NORTHEASTERN ONSLOW AND WEST CENTRAL CARTERET
COUNTIES...

At 210 PM EDT, a strong thunderstorm was located over Piney Green,
moving northeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Jacksonville, Piney Green, STELLA, Swansboro, HUBERT, Maysville,
SILVERDALE, KELLUM, BELGRADE, KUHNS, CATFISH LAKE and DEPPE.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3471 7730 3482 7740 3501 7710 3477 7695
TIME...MOT...LOC 1810Z 244DEG 30KT 3476 7732

SGK
Special weather statement, Aug 7, 2:39 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Newport/Morehead City NC
239 PM EDT MON AUG 7 2017

NCZ090-092-098-071930-
Onslow-Jones-Duplin-
239 PM EDT MON AUG 7 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL JONES...ONSLOW
AND SOUTHEASTERN DUPLIN COUNTIES...

At 239 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near CYPRESS CREEK to White Stocking.
Movement was northeast at 40 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Jacksonville, NORTH TOPSAIL BEACH, New River Station, Half Moon,
Pumpkin Center, Piney Green, Camp Lejeune Center, Richlands, MIDWAY
PARK, CATHERINE LAKE, VERONA, DIXON, KELLUM, CYPRESS CREEK,
FOLKSTONE, PETERSBURG, ONSLOW BEACH, Albert J Ellis Airport,
Richlands South and Sneads Ferry.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3446 7753 3447 7755 3447 7757 3448 7758
      3472 7768 3472 7775 3493 7766 3505 7729
      3455 7727 3444 7749 3444 7752
TIME...MOT...LOC 1839Z 242DEG 34KT 3478 7765 3459 7780

SGK
Special weather statement, Aug 7, 2:50 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
250 PM EDT MON AUG 7 2017

NCZ045-046-080-081-071930-
Washington-Beaufort-Mainland Hyde-Tyrrell-
250 PM EDT MON AUG 7 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MAINLAND HYDE...SOUTH
CENTRAL WASHINGTON...NORTHEASTERN BEAUFORT AND SOUTHWESTERN TYRRELL
COUNTIES...

At 250 PM EDT, a strong thunderstorm was located over PAMLICO BEACH,
or 25 miles east of River Road, moving northeast at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Belhaven, Sladesville, KILKENNY, Killkenny, Ransomville, Ponzer,
Scranton, Fairfield, PUNGO, PAMLICO BEACH, ROSE BAY, WINSTEADVILLE,
LEECHVILLE, PIKE ROAD, SIDNEY CROSSROADS, PUNGO LAKE, ALLIGATOR LAKE,
SYDNEY CROSSROADS and Pantego.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3561 7610 3533 7642 3542 7674 3578 7660
TIME...MOT...LOC 1850Z 219DEG 32KT 3540 7656

SGK
Special weather statement, Aug 7, 3:18 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
318 PM EDT MON AUG 7 2017

NCZ080-094-072000-
Beaufort-Pamlico-
318 PM EDT MON AUG 7 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CRAVEN...
SOUTHEASTERN BEAUFORT AND CENTRAL PAMLICO COUNTIES...

At 316 PM EDT, a strong thunderstorms were located over Maribel, or
18 miles northeast of James City, and south of Pamlico Beach, moving
northeast at 45 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Ransomville, PAMLICO BEACH, LOWLAND, FLORENCE, Grantsboro,
WINSTEADVILLE, ROYAL, SOUTH CREEK, Maribel, Merritt, Aurora Ferry
Terminal, Bayboro, Alliance, Aurora, Stonewall, Vandemere and Mesic.

Torrential rainfall in excess of an inch in an hour is also
occurring with this storm, and may cause localized flooding. Do not
drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3523 7692 3525 7690 3527 7692 3552 7662
      3546 7655 3545 7655 3545 7657 3544 7656
      3542 7651 3542 7653 3540 7653 3539 7652
      3540 7650 3540 7649 3539 7650 3537 7647
      3540 7648 3526 7633 3504 7676
TIME...MOT...LOC 1916Z 238DEG 41KT 3517 7671

8
Special weather statement, Aug 7, 3:38 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Newport/Morehead City NC
338 PM EDT MON AUG 7 2017

NCZ044-079-091-072015-
Greene-Lenoir-Pitt-
338 PM EDT MON AUG 7 2017

...A STRONG THUNDERSTORM WILL NORTHERN LENOIR...SOUTHEASTERN
GREENE...AND SOUTHEASTERN PITT...

At 336 PM EDT, a strong thunderstorms were located over Kinston
Regional Jetport, or over Kinston, and northeast of La Grange,
moving northeast at 30 mph.

Wind gusts up to 50 mph and nickel size hail are possible with these
storms.

Locations impacted include...
Greenville, Kinston, Winterville, Ayden, Grifton, SHELMERDINE,
CALICO, INSTITUTE, GRAINGERS, ROUNDTREE, ORMONDSVILLE, DAWSON,
Kinston Regional Jetport, Hookerton and GARDNERVILLE.

Torrential rainfall in excess of 1 inch in an hour is also occurring
with these storms, and may cause localized flooding. Do not drive
your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3534 7779 3560 7735 3544 7718 3543 7719
      3542 7719 3537 7727 3538 7729 3533 7735
      3533 7738 3534 7740 3533 7743 3531 7743
      3530 7745 3528 7744 3524 7751 3524 7752
      3523 7752 3517 7762
TIME...MOT...LOC 1936Z 233DEG 28KT 3530 7760

8
Special weather statement, Aug 7, 3:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
339 PM EDT MON AUG 7 2017

NCZ045-046-072015-
Washington-Tyrrell-
339 PM EDT MON AUG 7 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WASHINGTON AND
NORTHERN TYRRELL COUNTIES...

At 339 PM EDT, a strong thunderstorm was located over Columbia, or 22
miles south of Weeksville, moving northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Alligator, Columbia, WOODLEY and NEWFOUNDLAND.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3596 7596 3576 7630 3592 7640 3597 7630
      3601 7612
TIME...MOT...LOC 1939Z 231DEG 35KT 3589 7627

SGK

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:13 PM EDTBeach Hazards StatementMHX24 hr
Aug 7, 8:14 AM EDTSpecial Weather StatementMHXDare61 min
Aug 7, 10:40 AM EDTSpecial Weather StatementMHXCarteret65 min
Aug 7, 11:51 AM EDTSpecial Weather StatementMHXDare39 min
Aug 7, 12:04 PM EDTSpecial Marine WarningMHX41 min
Aug 7, 1:43 PM EDTSpecial Weather StatementMHXOnslow62 min
Aug 7, 1:58 PM EDTSpecial Weather StatementMHXDuplin47 min
Aug 7, 2:10 PM EDTSpecial Weather StatementMHXJones35 min
Aug 7, 2:39 PM EDTSpecial Weather StatementMHXOnslow51 min
Aug 7, 2:50 PM EDTSpecial Weather StatementMHXHyde40 min
Aug 7, 3:08 PM EDTSevere Thunderstorm WarningMHXOnslow26 min
Aug 7, 3:18 PM EDTSpecial Weather StatementMHXPamlico42 min
Aug 7, 3:38 PM EDTSpecial Weather StatementMHXLenoir37 min
Aug 7, 3:40 PM EDTSpecial Marine WarningMHX35 min
Aug 7, 5:04 PM EDTSpecial Marine WarningMHX41 min
Aug 7, 5:05 PM EDTSpecial Weather StatementMHXCurrituck25 min

Nearby

Special Weather Statements in North Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.